Sections

Weather Forecast

Close

DPD warns citizens about fentanyl-laced drugs

The Dickinson Police Department is warning citizens to be aware of a string of heroin that is potentially laced with the dangerous drug fentanyl, as they believe it may be the cause of several overdoses in the area over the past few weeks.

Dickinson Police Chief Dustin Dassinger took to Facebook Thursday to warn the community about the drug, so far the video has nearly 9,500 views and more than 300 shares.

"There is a potent string of fentanyl laced heroin circulating throughout the community," Dassinger said in the video. "In the past few weeks there have been multiple overdoses and two deaths associated with this string of heroin. If you use this heroin you will die."

Fentanyl is a powerful synthetic opioid analgesic that is similar to morphine, but is 50 to 100 times more potent, according to the public service announcement from the department in March. It is typically used to treat patients with severe pain or for post-op pain management.

Fentanyl comes predominantly in a white powdery or pill form, and can easily be mistaken for other street level drugs including heroin and cocaine, and is often mixed with one. When injected, it will cause immediate paralysis with the high possibility of death within seconds, the PSA said. Fentanyl can also be absorbed through the skin, which can make it even more dangerous.

DPD responded to an ambulance request call on the 3800 block of 12th Avenue on Oct. 3 where a 31-year-old male had allegedly overdosed on heroin. Officers had to use multiple cans of narcan to revive the man who was later transported to CHI St. Alexius hospital. On Oct. 5 a female was reported to be overdosing on heroin on the 1400 block of Sims Street. She was treated by paramedics with DPD standing by. While it is not known for sure that there overdoses were caused by heroin laced with fentanyl, DPD Capt. David Wilkie said they believe that may be the case.

"Heroin laced with fentanyl is definitely what's going to be killing people," Wilkie said. "Heroin is not a safe drug but most of the people that use heroin know how to use it but it's when they get caught with the fact that it's laced with something they're not aware of or even if they are aware of it they may not understand fully what that fentanyl is going to do to them."

Wilkie said it is difficult for them to know the exact number of overdoses because sometimes overdose victims are brought directly into the hospital, which can make reporting difficult due to HIPPA laws. However, CHI St. Alexius president Reed Reyman said in statement to the Press that the hospital is trying to figure out a way to report the overdoses without violating HIPPA laws. He also noted the number overdoses has gone up significantly in the past few years.

"We are working on how to better report these numbers in a way that doesn't violate HIPAA," Reyman said. "In general, the number of such incidents has tripled in the past three years, from approximately three overdoses per month to 10 per month."

While the exact source of the drug is not known at this time, Wilkie said it is likely the fentanyl came from out of state or out of the country. If you have information related to the source of this drug DPD asks you to "save a life" and text a tip to 701-220-7027.

Sydney Mook

Sydney Mook started working as the multimedia editor for The Press in January 2016.  She graduated from the University of South Dakota with a bachelor's degree in journalism and political science in three and half years in December 2015. While at the USD, she worked for the campus newspaper, The Volante, as well as the television news show, Coyote News. She also interned at South Dakota Public Broadcasting and spent the summer before her senior year interning in Fort Knox for the ROTC Cadet Summer Training program. In her spare time, Sydney enjoys cheering on the New York Yankees and the Kentucky Wildcats, as well as playing golf. If you've got an idea for a video be sure to give her a call!

(701) 456-1207
Advertisement